Niacin flush is a common side effect of taking high doses of supplemental niacin, which can be prescribed to treat cholesterol problems.
Although harmless, its symptoms — skin that’s red, warm and itchy — can be uncomfortable. In fact, this is often why people stop taking niacin (1).
The good news is that you can reduce your likelihood of getting niacin flush.
This article describes what you need to know about niacin flush — what it is, what causes it and what you can do about it.
What Is Niacin Flush?
Niacin flush is a common side effect of taking high doses of niacin supplements. It’s uncomfortable, but harmless.
It appears as a flush of red on the skin, which may be accompanied by an itching or burning sensation (1).
As a supplement, niacin is primarily used to treat high cholesterol levels. Nicotinic acid is the supplement form people usually use for this purpose.
There are two main forms of nicotinic acid supplements: immediate release, where the whole dose is absorbed at once, and extended release, which has a special coating that makes it dissolve more slowly.
Niacin flush is a very common side effect of taking the immediate-release form of nicotinic acid. It’s so common that at least half of people who take high doses of immediate-release niacin supplements experience it (4, 5).
By some reports, virtually every person who takes high doses of nicotinic acid experiences flush (6).
Other medications, including some antidepressants and hormone replacement therapies, can also trigger flush (1).
Summary: Niacin flush is a common reaction to high doses of niacin. It happens when capillaries expand, increasing blood flow to the skin’s surface.
Symptoms of Niacin Flush
When niacin flush occurs, symptoms typically set in about 15–30 minutes after taking the supplement and taper off after about an hour.
- Reddening of the skin: It can appear as a mild flush or be red like a sunburn.
- Tingling, burning or itching: This can feel uncomfortable, or even painful (9).
- Skin that’s warm to the touch: As is the case with sunburn, skin may feel warm or hot to the touch (11).
Summary: Niacin flush can appear and feel much like a sunburn. However, symptoms typically go away after an hour and people usually develop a tolerance to the supplements over time.
Why People Take Large Doses of Niacin
Taking high doses of niacin has been shown to produce the following improvements in blood cholesterol and lipids:
- Increase HDL cholesterol: It prevents the breakdown of apolipoprotein A1, which is used to make “good” HDL cholesterol. It can increase HDL cholesterol by up to 20–40% (1, 12).
- Reduce LDL cholesterol: Niacin speeds the breakdown of apolipoprotein B in “bad” LDL cholesterol, causing less to be released by the liver. It can reduce LDL cholesterol by 5–20% (11, 13, 14).
- Lower triglycerides: Niacin interferes with an enzyme that’s essential for making triglycerides. It can lower triglycerides in the blood by 20–50% (3, 11).
People only experience these positive effects on blood fats when they take therapeutic doses of niacin in the range of 1,000–2,000 mg per day (5).
Niacin treatment isn’t typically the first line of defense against cholesterol problems, since it can cause side effects other than flush.
However, it’s often prescribed for people whose cholesterol levels don’t respond to statins, which are the preferred treatment (15).
Niacin supplements should be treated like a drug and only taken under medical supervision, since they can have side effects.
Summary: High doses of niacin are typically used to improve cholesterol and triglyceride counts. They should only be taken under medical supervision, since they carry a risk of side effects.
Is It Dangerous?
Niacin flush is harmless.
However, high doses of niacin can cause other, more dangerous side effects, although these are rare (20).
Interestingly, although the flush is not harmful, people often cite it as the reason they want to discontinue their treatment (1).
And that in itself can be a problem, since if you don’t take niacin as it’s prescribed, it’s not at all effective at preventing heart disease.
According to reports, 5–20% of people who have been prescribed niacin stop using it because of flush (5).
If you’re experiencing niacin flush, or are concerned about it as a possible side effect of these supplements, tell your physician. They can help you figure out how to reduce the chances of flush or discuss alternative treatments.
Also, because there are other, more harmful side effects associated with taking these supplements, do not try self-medicating with niacin.
Summary: Niacin flush is harmless. However, the supplements can have other harmful side effects and certain people should not take them.
How to Prevent Niacin Flush
Here are the main strategies people use to prevent niacin flush:
- Try a different formula: 50% of people taking immediate-release niacin experience flushing, but extended-release niacin is less likely to cause it. And even when it does, symptoms are less severe and don’t last as long (1, 4, 11).
- Take aspirin: Taking 325 mg of aspirin 30 minutes before the niacin can help reduce the risk of flush. Antihistamines and NSAIDs, such as ibuprofen, can also minimize the risk (5, 10, 25, 26).
- Ease into it: Some experts recommend starting with a smaller dose like 500 mg, and then increasing to 1,000 mg over the course of two months, before finally increasing to 2,000 mg. This strategy could bypass flush entirely (5).
- Have a snack: Try taking niacin with meals or with a low-fat evening snack (5).
- Eat an apple: Some early research suggests that eating an apple or applesauce prior to taking niacin may have a similar effect to aspirin. Pectin in apple seems to be responsible for the protective effect (10).
Summary: You may be able to prevent niacin flush by taking aspirin, eating a snack, slowly increasing the dosage or switching formulas.
The Bottom Line
Niacin flush can be alarming and uncomfortable to experience.
However, it’s actually a harmless side effect of high-dose niacin therapy. What’s more, it may be preventable.
That said, large doses of niacin can have other, more harmful side effects.
So if you want to take high doses of niacin for health reasons, make sure to do so under medical supervision.